Contact Us

Defective Drugs
*    Denotes required field.

   * First Name 

   * Last Name 

   * Email 

Phone 

Cell Phone 

Street Address 

Zip Code 

City 

State 

   * Name of drug: 

Date you started taking this drug:

Date you stopped taking this drug:

Please describe side effects:

For verification purposes, please answer the below question:
+
=

No Yes, I agree to the Parker Waichman LLP disclaimers. Click here to review.

Yes, I would like to receive the Parker Waichman LLP monthly newsletter, InjuryAlert.

please do not fill out the field below.


FDA steps up warnings on popular pain relievers

Dec 20, 2006 | AP

Federal health officials on Tuesday cautioned the tens of millions of Americans who take popular over-the-counter pain pills about their potentially serious side effects and released planned label changes intended to warn of the sometimes deadly risks.

Aspirin, ibuprofen, acetaminophen and the other related over-the-counter drugs remain safe and effective when used as directed, the Food and Drug Administration (FDA) said.

However, overdoses of acetaminophen can cause serious liver damage, even death, the FDA said. And for aspirin, ibuprofen and other nonsteroidal anti-inflammatory drugs, there is a risk of gastrointestinal bleeding and kidney injury, even when patients take the correct dose.

Experts called the stepped-up warnings long overdue, since federal advisers had called for similar label changes in 2002. An FDA official chalked it up to the time required to write new regulations.

"Unfortunately, that is a very long process. That is one of the disadvantages of the rule-making process," said Dr. Charles Ganley, director of the FDA office that oversees nonprescription products.

The drugs are found in hundreds of medicines sold to treat pain, headache and fever. Health officials worry that the wide availability of those combination products can lead to patients unintentionally overdosing.

Doctors report cases of patients taking two or more medicines say, one for pain and another for flu symptoms — without knowing they both contain acetaminophen.

The FDA has updated the labels on the drugs multiple times to warn patients of their risks. In 2002, FDA advisers recommended more changes. In 2004, some of the warnings contained in the new proposal were included in pharmacy brochures and public-service ads, a move some critics said at the time didn't go far enough.

The latest proposed changes largely would beef up and highlight those warnings on the labels of the drugs.

They also would require the more prominent disclosure, using fluorescent or bold-face type, of the presence of the drugs among a medication's ingredients.

"It's a step that's overdue and really reflects the consensus that came out of the meeting four years ago, which is helping the consumer know what they are taking," said Dr. Paul Watkins, a professor of medicine at the University of North Carolina, Chapel Hill, and a member of the 2002 advisory panel.

For acetaminophen, the labels also would warn of the risk of severe liver damage if patients take more than the recommended dose or consume three or more alcoholic drinks a day while on the drug. And the labels would warn patients not to take multiple medicines that contain acetaminophen.

In any given week, an estimated 48 million Americans take an acetaminophen product.

"People swallow these things like candy, and they don't pay attention to the number of pills they're taking, even when you question them about it," said Dr. James Boyer, chairman of the board of the American Liver Foundation and a Yale University professor of medicine.

For aspirin, ibuprofen, naproxen and other nonsteroidal anti-inflammatory drugs, or NSAIDs, their labels would have to contain additional warnings of the risk of stomach bleeding.

The labels would note the risk is higher in patients older than 59 or in those who have stomach ulcers, take blood-thinning drugs or steroids, use other drugs that contain an NSAID or remain on the medications for an extended period. An estimated 17 million Americans take an NSAID daily.

"Over-the-counter medicines are real medicines with real risks if misused. As with all medicines, there can be risks associated with not following label directions," said Elizabeth Assey, a spokeswoman for the Consumer Healthcare Products Association, which represents nonprescription-drug manufacturers.

Acetaminophen is sold under the brand name Tylenol and in multiple generic versions. Acetaminophen sends an estimated 56,000 people to the emergency room each year, the FDA said.

About 100 people die each year after unintentionally overdosing on the drug.

Ibuprofen is sold under the brand names Advil and Motrin and in generic form. Naproxen is best known as Aleve but is also sold generically.

The NSAIDs are blamed for sending more than 200,000 Americans to the hospital every year and are linked to an estimated 16,000 deaths, the FDA said. The agency said it would address the cardiovascular risks of nonprescription NSAIDs in the future.

While all the affected drugs are available without a prescription, they also are used in multiple combination products sold only with a doctor's prescription.

Experts have proposed "unbundling" acetaminophen from those products, said Dr. William Lee, of the University of Texas Southwestern Medical Center.

They have also suggested limiting acetaminophen package sizes, something done in the United Kingdom, he said. The FDA is looking at both issues, the agency's Ganley said.

The proposal appeared Tuesday on the FDA's Web site ahead of its expected Dec. 26 publication in the Federal Register.

Since it could take a year or more for the proposal to become final, the FDA said it strongly encouraged companies to update their labels in the meantime, as some companies already have done.


Related articles
Parker Waichman Accolades And Reviews Best Lawyers Find Us On Avvo